Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should insulin injection sites be rotated?

  1. ATo stop the patient getting used to the needle
  2. BBecause each site can only be used once
  3. CTo make the insulin work more quickly with each injection
  4. DTo prevent lumpy fatty swelling that affects absorption
2.Nursing fundamentalsHard

A severely malnourished patient is about to start feeding. Which complication is a particular risk?

  1. ASudden weight gain of several kilograms of fat in the first week
  2. BVery high blood sodium in the first hour
  3. CRefeeding syndrome with low phosphate, potassium and magnesium
  4. DImmediate allergic reaction to the feed
3.Clinical nursingMedium

Why is serum lactate measured in a patient with suspected sepsis?

  1. AIt shows whether the patient has a urinary tract infection
  2. BIt confirms which antibiotic to give
  3. CIt measures the patient's blood glucose
  4. DA raised lactate indicates poor tissue perfusion and higher risk
4.Clinical nursingHard

A patient faints during cannulation, with a slow pulse and pallor, and recovers quickly when laid flat. There is no rash, wheeze or swelling. What is most likely?

  1. AA hypoglycaemic coma
  2. BVasovagal syncope
  3. CAnaphylaxis
  4. DA stroke
5.Arterial blood gas interpretationMedium
pH7.357.457.29PaCO₂mmHg354552HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.29, PaCO₂ 52 mmHg (6.9 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.29PaCO₂ 52 mmHg (6.9 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 50% oxygen shows PaO₂ 73 mmHg (9.7 kPa) and PaCO₂ 58 mmHg (7.7 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 50%PaO₂ 73 mmHg (9.7 kPa)PaCO₂ 58 mmHg (7.7 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 99% on supplemental oxygen, blood pressure 112/68 mmHg, pulse 64/min, alert, temperature 36.6 °C. What is the NEWS2 total score?

RR 20SpO₂ 99%O₂SBP 112HR 64AT 36.6 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 9/min, SpO₂ 99% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 82/min, unresponsive, temperature 38.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 9SpO₂ 99%O₂SBP 96HR 82UT 38.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water80 mL/hevery 8 h83 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). An 83 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 80 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

83 kg30 mL/kg/day84%80 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%2400 mLamino acids 5%2400 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 20% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

2400 mLdextrose 20%amino acids 5%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmatrial fibrillationjunctional rhythmfirst-degree AV block

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2atrial fibrillation
  3. 3junctional rhythm
  4. 4first-degree AV block
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationsupraventricular tachycardia (SVT)ventricular tachycardiaatrial flutter, 2:1 conduction

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2supraventricular tachycardia (SVT)
  3. 3ventricular tachycardia
  4. 4atrial flutter, 2:1 conduction
13.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ATeaching the family how to prevent falls at home
  2. BHelping the patient to the toilet every 2 hours as planned
  3. CAssessing and recording the patient’s fall risk score each morning
  4. DDeciding whether the bed alarm is still needed
14.Prioritization & delegationHard

A patient with septic shock remains hypotensive, with a mean arterial pressure of 58 mmHg, after adequate IV fluids. What should the nurse anticipate?

  1. AA beta-blocker to slow the heart rate
  2. BAn oral fluid challenge with a sports drink
  3. CA loop diuretic to remove the extra fluid that has been given
  4. DA vasopressor, such as norepinephrine, to raise the pressure
15.Infection control & patient safetyMedium

Why can side rails be dangerous for a confused, restless patient?

  1. ASide rails always cause pressure injuries
  2. BSide rails stop staff from reaching the patient in an emergency
  3. CThe patient may climb over them or get trapped in gaps
  4. DSide rails make the bed move by itself
16.Infection control & patient safetyHard

A nurse teaches parents about using an infant car seat. Which statement shows a need for further teaching?

  1. A“We will use the car seat for every trip, even short ones.”
  2. B“We will make sure the harness straps are snug against the baby’s chest.”
  3. C“We will put the rear-facing seat in the front so we can see the baby.”
  4. D“We will install the seat in the back seat, facing the rear.”
17.Lab values & electrolytesMedium

After pituitary surgery, a patient passes about 400 mL of pale urine per hour with a specific gravity of 1.002, and the sodium has risen to 149 mEq/L. Which condition is most likely?

  1. AHyperglycemia with ketoacidosis
  2. BAcute kidney injury with oliguria
  3. CSIADH
  4. DDiabetes insipidus
18.Lab values & electrolytesHard

A patient with chronic hyponatremia (sodium 118 mEq/L) is being treated. Why must the sodium be raised slowly?

  1. ARapid correction makes the sodium fall again even further
  2. BRapid correction causes hypokalemia, which is the only risk
  3. CIt can cause osmotic demyelination, a serious brain injury
  4. DSlow correction is needed only to reduce hospital costs

3Solutions

1.Nursing fundamentals

Answer: D · To prevent lumpy fatty swelling that affects absorption

Why this is the answer

Injecting in the same place causes lipohypertrophy, which makes absorption unpredictable. Patients rotate within an area and check sites for lumps.

Answer

D · To prevent lumpy fatty swelling that affects absorption
2.Nursing fundamentals

Answer: C · Refeeding syndrome with low phosphate, potassium and magnesium

Why this is the answer

When feeding restarts after starvation, insulin release drives phosphate, potassium and magnesium into the cells. Low levels can cause heart failure and arrhythmias, so feeding starts slowly and bloods are monitored.

Answer

C · Refeeding syndrome with low phosphate, potassium and magnesium
3.Clinical nursing

Answer: D · A raised lactate indicates poor tissue perfusion and higher risk

Why this is the answer

Lactate rises when tissues are poorly perfused. A high lactate in sepsis signals greater severity and is used to guide fluid resuscitation.

Answer

D · A raised lactate indicates poor tissue perfusion and higher risk
4.Clinical nursing

Answer: B · Vasovagal syncope

Why this is the answer

Vasovagal syncope is a reflex drop in heart rate and blood pressure triggered by pain, fear or needles. Anaphylaxis would usually include skin, airway or breathing features and a fast pulse.

Answer

B · Vasovagal syncope
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.29: acidaemia (below 7.35)
PaCO₂ 52 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 211 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.5·713 − 58/0.8 = 356.5 − 72.5 = 284 mmHg

Gradient

A–a = 284 − 73 = 211 mmHg

Answer

A–a gradient = 211 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 112 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.6 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 0 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 9/min → 1
SpO₂ 99% → 0
on oxygen → 2
SBP 96 mmHg → 2
HR 82/min → 0
unresponsive (U) → 3
T 38.1 °C → 1

Total and red scores

NEWS2 = 1 + 0 + 2 + 2 + 0 + 3 + 1 = 9
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 292 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·83 = 2490 mL/day

Free water from the formula

80·24 = 1920 mL
1920·0.84 = 1613 mL

Water still needed

2490 − 1613 = 877.2 mL/day

Volume per flush

24/8 = 3 flushes
V = 877.2/3 = 292.4 ≈ 292 mL

Answer

V = 292 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 2387 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·2400/100 = 480 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 480·3.4 = 1632 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 1632 + 480 + 275 = 2387 kcal/day

Answer

E = 2387 kcal/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 26 small boxes, 1500 ÷ 26 ≈ 58 per minute.
2. Rhythm: regular, every R–R is 1.04 s.
3. P waves: inverted, just before each QRS.
4. PR interval: 0.10 s, shorter than 0.12 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: B · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

B · Helping the patient to the toilet every 2 hours as planned
14.Prioritization & delegation

Answer: D · A vasopressor, such as norepinephrine, to raise the pressure

Why this is the answer

If hypotension continues after fluid resuscitation, a vasopressor such as norepinephrine is started to keep the MAP at least 65 mmHg. Diuretics and beta-blockers would worsen perfusion.

Answer

D · A vasopressor, such as norepinephrine, to raise the pressure
15.Infection control & patient safety

Answer: C · The patient may climb over them or get trapped in gaps

Why this is the answer

Confused patients may climb over rails and fall from a greater height or become trapped between the rail and mattress. Alternatives such as low beds and close observation are often safer.

Answer

C · The patient may climb over them or get trapped in gaps
16.Infection control & patient safety

Answer: C · “We will put the rear-facing seat in the front so we can see the baby.”

Why this is the answer

A rear-facing car seat must never be placed in front of an active airbag, which can strike the seat with great force. Infants ride rear-facing in the back seat, with a snug harness, on every trip.

Answer

C · “We will put the rear-facing seat in the front so we can see the baby.”
17.Lab values & electrolytes

Answer: D · Diabetes insipidus

Why this is the answer

Surgery near the pituitary can stop the release of antidiuretic hormone. Without it, the kidneys pass large volumes of dilute urine with a low specific gravity, and the sodium rises. SIADH is the opposite: concentrated urine and a low sodium. The nurse measures intake and output closely and reports early.

Answer

D · Diabetes insipidus
18.Lab values & electrolytes

Answer: C · It can cause osmotic demyelination, a serious brain injury

Why this is the answer

When hyponatremia develops slowly, brain cells adapt. Raising the sodium too fast shrinks them and can damage the myelin of nerve cells (osmotic demyelination). Many guidelines limit the rise to about 8–10 mEq/L in 24 hours.

Answer

C · It can cause osmotic demyelination, a serious brain injury

ExamProblems · examproblems.com/courses/nursing-fundamentals